Minnesota, 2021

Winter Storm in Minnesota, February 28, 2021

February 28, 2021 · NWS MPX · 7 events in 7 counties and zones

This winter storm had a similar track of a Colorado/Plains Low developing in the Rockies, moving out into the plains, and into the Upper Midwest/Great Lakes region. There was even some evidence of gulf moisture interacting with this storm as low level moisture transport originated over the western Gulf 36 hours prior to the storm moving across the Upper Midwest.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

This winter storm had a similar track of a Colorado/Plains Low developing in the Rockies, moving out into the plains, and into the Upper Midwest/Great Lakes region. There was even some evidence of gulf moisture interacting with this storm as low level moisture transport originated over the western Gulf 36 hours prior to the storm moving across the Upper Midwest. In addition to the evidence of deeper moisture, there was an elevated convective instability layer which led to an enhanced area of forcing and banding. This is where locally 6 to 9 inches of snow fell between Willmar and Mora. The heaviest snowfall was across northern Meeker, southeast Stearns, and northwest Sherburne Counties.

Initially, the focus of the precipitation was along the Minnesota, Iowa border, during the afternoon and evening of Saturday, February 27th. By the late evening, and early morning of Sunday, February 28th, a secondary area of forcing developed across central Minnesota as mentioned from the evidence of elevated convective instability, combined with stronger mid-level frontogenesis and an upper jet axis. This heavier snowfall band developed over eastern Chippewa, Kandiyohi, northern Meeker and southeast Stearns Counties between 1-2 AM CST. This band expanded farther to the northeast but remained nearly stationary for 3 hours. This led to localized snowfall rates of 1-2 inches per hour in a 50-75 mile-wide band. By 5-7 AM, the band shifted southeast and quickly ended shortly after sunrise. Snowfall ratios during this period were approximately between 15-1 to 30-1. Farther to the south of this band, these snowfall ratios were more consistent with a 10-1 average or less as a mixture of rain and snow developed during the onset of the precipitation.

Some of the higher snowfall totals included:

8.5 inches southeast of Pleasant Lake.|8.2 inches in South Haven.|7.5 inches northeast of Willmar.|7.5 inches north of Kimball.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Feb 27, 10:44 PM CST, 2 hours 16 minutes earlier.

Area forecast discussion, Feb 27, 10:44 PM CST, 2 hours 16 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
1044 PM CST Sat Feb 27 2021

.UPDATE...For 06Z Aviation discussion below

&&

.SHORT TERM...(This evening through Sunday night)
Issued at 306 PM CST Sat Feb 27 2021

So long as you aren't under the stratus of western MN, it's quite
the nice late winter day, with temperatures in the low to mid 40s,
but tonight, we take a quick run back into winter that will last
through Monday night. As for that snow tonight, we went with an
advisory everywhere and narrowed in a heavy snow axis of 4-6" from
Redwood/Brown counties northeast through the Twin Cities and on to
Ladysmith in WI. With this increase in snow, did bring Pepin and Eau
Claire counties in WI into the advisory.

For the snow tonight, there's still a good deal of spread in both
the CAMs and deterministic models, though we look to really be
narrowing in on the axis mentioned in the previous paragraph, which
is where GEFS/EPS probs for snowfall greater than 3" are greatest.
There are some models, like the  RAP and NMM with this snow axis
angled more from Fairmont to Eau Claire, but with the 18z HRRR
lifting it's heaviest QPF axis toward where the EPS/GEFS have the
highest snow probabilities, feeling a bit more confident in the
forecast we now have.

As for what's forcing this snow, it's the positively tilted shortwave
coming out of CO into Nebraska. This wave will maintain its positive
tilt as it drives a surface low from near Omaha at 6z tonight, to
near Escanaba, MI by 18z Sunday. Mean h7 low from the HREF tracks
from near Sioux Falls, to Mankato, Hastings, and eventually
Rhinelander in WI. Just northwest of the h7 low track is where you
would expect the heaviest snow and this is what we have forecast
now. What could lead this forecast astray is just exactly where/how
we initiate fgen forced precip. We'll see light precip push in late
this afternoon in west central MN on fgen up more in the h7-h6
layer, but between 3z and 6z, we'll see frontal forcing down more in
the 925-850mb layer take over, with the energy of this snow shifting
that direction. If we end up establishing this 925-850mb band
earlier than forecast, then that would result in this snow band
setting up farther south than currently forecast (the Fairmont to
Eau Claire solutions). At this point though, guidance from the
HREF/GEFS/EPS heavily favor a solution with the snow coming up into
the Twin Cities metro, so that's what we went with. Not expecting
much in the way of 6+" amounts from this system though, mainly given
the positively tilted nature of the trough and the speed with which
it will move through.

We'll see skies clear out on Sunday behind this system, but models
are definitely trending stronger with a northwest flow shortwave
swinging down across northern MN into central WI Sunday night. Did
boost PoPs up to likely between 6z and 12z Sunday night. There's
some uncertainty with the north/south placement of the heaviest
precip, but with most models showing a max QPF of 0.1"-0.15", it
does look like we could see a fast 1-2" of snow out of that.
Greatest threat for seeing that much snow Sunday night right now is
along and northeast of a line from Eau Claire to Mora.

.LONG TERM...(Monday through Saturday)
Issued at 306 PM CST Sat Feb 27 2021

For the extended period, the forecast looks very quiet regarding
precipitation. Split, zonal upper-level flow will spread over the
CONUS after Monday, with the northern and southern streams located
to the north and south of our region, respectively. This will leave
us in “no man’s land” for any strong dynamical synoptic lifting
mechanisms through at least late next week. A chilly Monday is
forecast as a brief shot of cold, arctic air shifts through the
region following a cold frontal passage Sunday night. Model guidance
spread with respect to Monday’s high temperatures has improved a bit
since yesterday, with a cooling trend noticed in most of the
guidance. Though, the GFS still remains the cold outlier. Highs in
the upper-teens to lower 20s are a good possibility for the MPX CWA,
with some slightly warmer temperatures possible along the Buffalo
Ridge. Temperatures Monday night will also be cool, especially east,
before the cold air mass departs. Lows are forecast to be near 10 in
west-central WI, warming to the mid to upper teens in western MN.

Once the aforementioned split, zonal upper-level flow takes over
post Monday, leeside warming will occur east of the Rocky Mountains.
With the development of southwesterly 850 mb flow over the Central
to Northern Plains working to advect this warmer air eastward,
slight ridging will build over the central CONUS by mid-week.
Tuesday’s highs rebound into the upper 30s in west-central WI to mid
40s in western MN. Winds could also be breezier Tuesday with the
enhanced southwesterly low-level flow and thus have slightly bumped
up sustained winds to 10-20 mph and gusts to 25-30 mph. Temperatures
will continue to slowly warm, remaining at least 5-10 degrees above
normal the remainder of the period. Thursday’s highs are currently
forecast in the mid 40s to near 50. Temperatures become more
uncertain by next weekend as spread within the guidance increases.
However, the EPS and GEFS mean show MSP reaching the mid-50s for
highs next Saturday and Sunday. Thus, a very nice early Spring
weekend for the MPX CWA looks hopeful but, time will tell if this
indeed comes to fruition.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1044 PM CST Sat Feb 27 2021

IFR conditions will develop overnight as snow overspreads the area.
The main change was to delay the onset timing by 2-3 hours for
central/eastern sites, given the amount of dry air that needs to be
overcome before precipitation reaches the surface. Also delayed the
ending time by 2-3 hours as light snow looks to linger longer on
Sunday morning. No big changes to anticipated accumulations. Winds
become north-northwesterly overnight, and increase to 15G25 knots for
Sunday. VFR conditions look to develop from west to east across the
sites on Sunday afternoon.

KMSP...Have delayed precip onset by 3 hours, as well as the window
for sub-1SM visibility in snow, which now looks to arrive closer to
daybreak.

/OUTLOOK FOR KMSP/
Mon...VFR. Wind NW 5-10 kts becoming SW late.
Tue...VFR. Wind SW 15G25 kts.
Wed...VFR. Wind WSW 5 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...Winter Weather Advisory until 10 AM CST Sunday for Anoka-Carver-
     Dakota-Goodhue-Hennepin-Ramsey-Scott-Washington-Wright.

     Winter Weather Advisory until 8 AM CST Sunday for Blue Earth-Brown-
     Faribault-Le Sueur-Martin-McLeod-Nicollet-Redwood-Renville-
     Rice-Sibley-Steele-Waseca-Watonwan-Yellow Medicine.

     Winter Weather Advisory until noon CST Sunday for Chisago.

WI...Winter Weather Advisory until noon CST Sunday for Barron-Chippewa-
     Dunn-Eau Claire-Pepin-Pierce-Polk-Rusk-St. Croix.

&&

SHORT TERM...MPG
LONG TERM...CTG
AVIATION...LS
Hazardous weather outlook, Feb 27, 4:11 PM CST, 8 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
411 PM CST Sat Feb 27 2021

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
282215-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
411 PM CST Sat Feb 27 2021

This Hazardous Weather Outlook is for portions of central and
southern Minnesota, and west central Wisconsin.

.DAY ONE...Tonight.

Accumulating snowfall is expected tonight from southwestern
Minnesota across east central Minnesota and west central
Wisconsin. Snow may be heavy at times, with the highest totals in
the 3 to 5 inch range extending along a line from southwestern
Minnesota through the Twin Cities to Ladysmith Wisconsin. A narrow
corridor of slightly higher amounts exceeding 5 inches appears
possible from southwest Minnesota to near Mankato. A sharp
gradient in amounts is anticipated outside of the main band of
snowfall. A wintry mix of precipitation will also be possible
tonight, mainly from southern Minnesota to near Eau Claire
Wisconsin.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Accumulating snowfall will gradually end Sunday morning across
eastern Minnesota and western Wisconsin.

.SPOTTER INFORMATION STATEMENT...

Spotters and snowfall observers are encouraged to report snowfall
amounts to the National Weather Service.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 winter storm. Local standard time, as filed.

Winter Storm, Kandiyohi

When
February 28, 1:00 AM CST to 8:00 AM CST
Where
Kandiyohi forecast zone
Reported by
Trained Spotter
Coordinates
45.152, -95.005 (the zone’s center; the record gives no point)

Several reports of snowfall amounts of 5 to 8 inches occurred across Kandiyohi County. The highest measured snowfall was 7.5 inches northeast of Willmar.

Winter Storm, Meeker

When
February 28, 1:30 AM CST to 8:00 AM CST
Where
Meeker forecast zone
Reported by
Trained Spotter
Coordinates
45.123, -94.527 (the zone’s center; the record gives no point)

Several reports of snowfall amounts of 4 to 8 inches occurred across the northern part of Meeker County. The highest measured snowfall was 7 inches east of Atwater.

Winter Storm, Stearns

When
February 28, 1:30 AM CST to 8:30 AM CST
Where
Stearns forecast zone
Reported by
Trained Spotter
Coordinates
45.552, -94.613 (the zone’s center; the record gives no point)

Several reports of snowfall amounts of 6 to 9 inches occurred across the southeastern part of Stearns County. The highest measured snowfall was 8.5 inches southeast of Pleasant Lake.

Winter Storm, Wright

When
February 28, 1:30 AM CST to 8:30 AM CST
Where
Wright forecast zone
Reported by
Trained Spotter
Coordinates
45.174, -93.963 (the zone’s center; the record gives no point)

Several reports of snowfall amounts of 6 to 8 inches occurred across the far northern Wright County. The highest measured snowfall was 8.2 inches in South Haven.

Winter Storm, Benton

When
February 28, 2:00 AM CST to 8:30 AM CST
Where
Benton forecast zone
Reported by
Trained Spotter
Coordinates
45.699, -93.999 (the zone’s center; the record gives no point)

Several reports of snowfall amounts of 4 to 7 inches occurred across the southern part of Benton County. The highest measured snowfall was 5.8 inches east of St. Cloud.

Winter Storm, Sherburne

When
February 28, 2:00 AM CST to 8:30 AM CST
Where
Sherburne forecast zone
Reported by
Trained Spotter
Coordinates
45.444, -93.775 (the zone’s center; the record gives no point)

Several reports of snowfall amounts of 4 to 7 inches occurred across the northern part of Sherburne County. The highest measured snowfall was 7.0 inches east of St. Augusta.

Winter Storm, Mille Lacs

When
February 28, 2:30 AM CST to 8:30 AM CST
Where
Mille Lacs forecast zone
Reported by
Trained Spotter
Coordinates
45.938, -93.630 (the zone’s center; the record gives no point)

Snowfall amounts of 4 to 7 inches fell in a 3-4 hour period across the southern part of Mille Lacs County.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2021Every state in 2021This day in weather historyWarnings in Minnesota, February 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 936524, 936525, 936528, 936529, 936523, 936527, 936526.